Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 12, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jul 13, 2014, 6:27 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2014, 6:27 PM HST (04:27 UTC)
- Expired
- Jul 13, 2014, 9:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 67 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 4.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 738 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
286 WGHW50 PHFO 140427 FFWHFO HIC001-140730- /O.NEW.PHFO.FF.W.0012.140714T0427Z-140714T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 627 PM HST SUN JUL 13 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 930 PM HST * AT 618 PM HST...A GAGE ON HONOLII STREAM SHOWED A RAPID RISE IN WATER LEVEL FROM HEAVY RAIN NEAR AND UPSTREAM FROM PAPAIKOU...OR ABOUT 7 MILES NORTHWEST OF HILO. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY...AND ADDITIONAL SHOWERS CONTINUED TO MOVE ASHORE AND DEVELOP ALONG SLOPES OVERLOOKING THE STREAM. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEPEEKEO...HONOMU AND HAKALAU. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW-LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 1988 15529 1994 15511 1970 15502 1976 15538 $$ RYSHKO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 4:00 PM HST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 13, 4:00 PM HST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST SUN JUL 13 2014 .SYNOPSIS... A TROUGH PASSING JUST SOUTH OF THE BIG ISLAND WILL BRING AN INCREASE IN SHOWERS AND MUGGY CONDITIONS TO THE STATE FOR THE NEXT FEW DAYS. WHILE THE BULK OF THE RAIN WILL BE FOCUSED ACROSS WINDWARD SECTIONS...SOME SHOWERS WILL SPILL OVER TO LEEWARD AREAS AS WELL. MOISTURE WILL BE MOST ABUNDANT NEAR THE BIG ISLAND...WHERE THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS THROUGH MONDAY. HIGH PRESSURE STRENGTHENING FAR NORTHEAST OF THE AREA WILL BRING A RETURN TO BREEZIER TRADES MID WEEK...AS WELL AS A RETURN TO MORE TYPICAL TRADE WIND WEATHER. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL RIDGE OVER THE STATE... EXTENDING FROM A HIGH TO OUR SOUTH. THE SUBTROPICAL JET IS NEAR AND TO THE NORTH OF US...WHICH IS HELPING TO BRING A STEADY STREAM OF HIGH CLOUDS OVER THE ISLANDS. AT THE SURFACE...A TROUGH IS LOCATED JUST SOUTH OF THE BIG ISLAND. THIS TROUGH...THE REMNANTS OF FORMER TROPICAL CYCLONE FAUSTO IN THE EASTERN PACIFIC...IS MOVING TO THE WEST-NORTHWEST AT 15 MPH. OTHERWISE HIGH PRESSURE IS LOCATED FAR NORTHEAST OF THE STATE. A STALLED AND WEAKENING SURFACE FRONT IS LOCATED NORTH OF THE ISLANDS...WHICH IS HELPING TO WEAKEN THE SURFACE RIDGE TO OUR NORTH. 00Z SOUNDINGS SHOW THE MAJOR CHANGE IN AIRMASS ACCOMPANYING THE TROUGH....WITH A STABLE INVERSION NEAR 5KFT AND A PRECIPITABLE WATER AROUND 1 INCH AT LIHUE BUT NO SIGNIFICANT INVERSION AND A PW OF 2.1 INCHES AT HILO. EARLY AFTERNOON MIMIC TOTAL PRECIPITABLE WATER IMAGERY SHOWS THE TROPICAL MOISTURE NEAR THE BIG ISLAND EXTENDING SEVERAL HUNDRED MILES UPSTREAM TO THE EAST. THE 00Z HILO SOUNDING SHOWS A CONVECTIVELY UNSTABLE AIRMASS...WITH OVER 700 J/KG OF MIXED-LAYER CAPE. A COUPLE THUNDERSTORMS DEVELOPED ACROSS THE INTERIOR SLOPES OF THE BIG ISLAND THIS AFTERNOON...AND WE HAVE ALSO RECEIVED A NUMBER OF REPORTS FROM RAIN GAGES OF RAINFALL RATES IN EXCESS OF 1-2 INCHES PER HOUR. MOISTURE CONTINUES TO STREAM INTO THE BIG ISLAND...AND THE POTENTIAL FOR HEAVY RAIN WILL CONTINUE DUE TO THE ABUNDANT MOISTURE. THE THUNDERSTORMS WERE INITIALLY AIDED BY AFTERNOON HEATING...BUT WITH ENHANCED LOW-LEVEL CONVERGENCE NEAR THE SURFACE TROUGH AND THE POTENTIAL FOR ADDITIONAL DESTABILIZATION FROM CLOUD TOP COOLING OVERNIGHT...WILL ALSO CARRY A MENTION OF THUNDERSTORMS THROUGH THE NIGHT. SIMILAR CONDITIONS ARE EXPECTED ON MONDAY...WITH THE MOIST AND UNSTABLE AIRMASS SPREADING DOWN THE ISLAND CHAIN. FOR NOW HAVE CONFINED THE MENTION OF THUNDER TO THE BIG ISLAND THROUGH MONDAY...DUE TO ITS PROXIMITY CLOSER TO THE TROUGH. THIS WILL NEED TO BE REEVALUATED AS THE SITUATION CONTINUES TO UNFOLD. IN ADDITION TO RAINFALL...THE INCREASE IN MOISTURE WILL LEAD TO MUGGY CONDITIONS ACROSS THE STATE WITH SURFACE DEWPOINTS CLIMBING INTO THE LOW 70S. WINDS WILL DIMINISH SOMEWHAT BEHIND THE TROUGH AND TURN SLIGHTLY MORE EAST-SOUTHEAST THAN NORMAL. HOWEVER...THE TROUGH ITSELF WILL WEAKEN AS IT PASSES SOUTH OF THE STATE...AND WILL HAVE INCREASINGLY LESS INFLUENCE. ONE THING TO NOTE IS THAT THE TROUGH HAS HELPED TO MAINTAIN STRONGER WINDS FOR THE LAST COUPLE DAYS. THE STALLED FRONT TO OUR NORTH WEAKENED THE SUBTROPICAL RIDGE...AND NORMALLY WOULD HAVE WEAKENED THE PRESSURE GRADIENT AND THE WINDS OVER THE STATE. HOWEVER...THE LOWER PRESSURE WITH THE TROUGH TO THE SOUTHEAST HAS MAINTAINED THE GRADIENT ACROSS THE STATE...AND KEPT WINDS AT NEAR STEADY LEVELS. THE TROUGH WILL PAST WEST OF THE STATE BY MONDAY...ALTHOUGH THE ASSOCIATED MOISTURE WILL LINGER INTO TUESDAY BEFORE CLEARING OUT. BY THE MIDDLE OF THE WEEK...THE FRONT NORTH OF THE STATE WILL DISSIPATE AND THE SUBTROPICAL RIDGE WILL BUILD BACK BEHIND IT. THE 12Z GFS AND ECMWF ARE SIMILAR SHOWING THE HIGH FAR TO THE NORTHEAST STRENGTHENING AND EXPANDING THROUGH THE SECOND HALF OF THE WEEK... WITH IT GRADUALLY MIGRATING WESTWARD AS WELL. THIS WILL LEAD TO A STRENGTHENING IN TRADE WINDS DURING THE SECOND HALF OF THE WEEK. ONE OTHER FEATURE TO NOTE ARE THE PERSISTENT HIGH CLOUDS THAT CONTINUE TO AFFECT THE STATE. THE SUBTROPICAL RIDGE WILL GRADUALLY SHIFT EASTWARD THROUGH MID-WEEK...BUT WILL STILL BE IN A POSITION TO PULL HIGH-LEVEL MOISTURE NORTHWARD ACROSS THE ISLANDS. THEREFORE WE CAN EXPECT VARYING DEGREES OF HIGH CLOUDS TO REMAIN IN PLACE FOR THE NEXT SEVERAL DAYS. && .AVIATION... ISOL THUNDERSTORMS WITH TOPS TO FL350 HAVE POPPED UP ALONG THE WINDWARD AND SE BIG ISLAND SLOPES THIS AFTERNOON. LOWER CLOUDS AND SHOWERS WITH EMBEDDED TEMPO MVFR CONDITIONS AND ISOL IFR CONDITIONS CONTINUE TO COVER THE BIG ISLAND FROM UPOLU POINT TO CAPE KUMUKAHI TO SOUTH POINT AND AN AIRMET SIERRA IS IN EFFECT FOR MTN OBSC. LIKEWISE...THERE IS AN AIRMET SIERRA IN EFFECT FOR N THRU E SECTIONS OF MAUI AND MOLOKAI. EXPECT THESE AIRMETS TO STAY IN EFFECT THROUGH AT LEAST TOMORROW MORNING AS THE SURFACE TROUGH AND ASSOCIATED ENHANCED MOISTURE MOVE WEST. OAHU AND KAUAI WILL LIKELY SEE THE ISSUANCE OF AN AIRMET SIERRA OVER THEIR N THRU E SECTIONS TONIGHT. && .MARINE... EVEN WITH THE WEAKENING RIDGE FAR NORTH OF THE STATE...THE TROUGH PASSING JUST TO THE SOUTH HAS MAINTAINED ENOUGH OF A PRESSURE GRADIENT TO WARRANT ONCE AGAIN EXTENDING THE EXISTING SMALL CRAFT ADVISORY THROUGH TONIGHT. AS THE TROUGH MOVES WEST OF THE BIG ISLAND TONIGHT...THE GRADIENT SHOULD RELAX ENOUGH TO ALLOW WINDS TO DROP WINDS BELOW THE 25 KNOT ADVISORY THRESHOLD. ANY DECREASE IN WINDS WILL BE A BRIEF ONE THOUGH...AS BUILDING HIGH PRESSURE FAR NORTHEAST OF THE STATE WILL HELP TO STRENGTHEN WINDS ENOUGH TO LIKELY REQUIRE A SMALL CRAFT ADVISORY DURING THE SECOND HALF OF THE WEEK. A SOUTH SWELL GRADUALLY BUILDING THROUGH THE DAY WILL BRING INCREASED SURF ALONG SOUTH FACING SHORES THROUGH TUESDAY...WITH EXPECTATIONS THAT SURF WILL APPROACH BUT REMAIN BELOW ADVISORY LEVELS. THE LANAI AND BARBERS POINT BUOYS CONTINUE TO BE DOMINATED BY ENERGY AROUND 14 SECONDS...BUT BUOY 51004 HAS SOME LOW ENERGY AROUND 19 SECONDS. ANOTHER PULSE OF SOUTH SWELL WILL ARRIVE AROUND WEDNESDAY...SUPPORTING MODERATE SURF ALONG SOUTH FACING SHORES INTO NEXT WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && PUBLIC/MARINE...BRAVENDER AVIATION...EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:06 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Jul 13, 7:26 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Jul 13, 10:16 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.